How to treat a double whammy: Acute coronary syndrome and GI bleeding

What to do when patients present with acute coronary syndrome and gastrointestinal bleeding.


Hospitalized patients often have more than one medical problem at a time. But when the concurrent problems they present with are gastrointestinal (GI) bleeding and acute coronary syndrome (ACS), physicians face some particularly difficult choices about treatment.

“You have to gauge this on how bad is the bleeding, how bad is the ischemic process,” said Matthew V. DeCaro, ACP Member, a cardiologist at Thomas Jefferson University in Philadelphia.

Dr. DeCaro offered some advice on treating these doubly sick patients during a precourse on cardiology at Internal Medicine 2010.

It only makes sense that GI bleeding commonly occurs after ACS, given that treating physicians are typically doing their best to stop clots. “We blast them with every conceivable way of inhibiting thrombosis, so it shouldn't surprise us that these same patients are going to have bleeding,” said Dr. DeCaro.

Some strategies for treating ACS will minimize the risk of unwanted bleeding, however. First, physicians should be aware of the risk factors for bleeding.

“Older age is a significant one. Female sex and small body size also increase your likelihood of both spontaneously bleeding on heparin and warfarin but also after these kinds of procedures,” Dr. DeCaro said.

Renal insufficiency, previous peptic ulcer disease, or cardiogenic shock at presentation also make bleeding more likely.

And, of course, if a patient has had a history of recent GI bleeding, that's a warning sign. There are also some telltale signals that an ACS patient might already be bleeding.

“A person who comes to the hospital and has an unexplained anemia, particularly if the MCV [mean corpuscular volume] is low, should clue you in,” said Dr. DeCaro. “Obviously, if somebody has heme-positive stools, they're already bleeding and so you'd better do something to address the problem.”

Addressing the problem begins with understanding it. “I would be relatively aggressive at trying to get to the bottom of the bleeding early. Occasionally, I'll even do serologic testing looking for H. pylori. If I have a high index of suspicion that there's something going on, I get the GI folks involved early,” said Dr. DeCaro.

He also recommends doing something to suppress acid in these patients. H2 blockers can be a means of avoiding the problem of proton-pump inhibitor and clopidogrel interactions. Beta-blockers can be used to control heart rate and blood pressure, but you don't want to get too aggressive with bleeding patients.

“They're often volume-depleted, so if you don't pay attention to adequate fluid resuscitation, you can get yourself into trouble,”Dr. DeCaro said. “Make sure you volume load them at the same time that you're doing this.”

You also need to prepare in case it's necessary to load these patients with a large volume of blood if the amount of bleeding appears significant. “You need large-bore venous access. I put a Cordis catheter into the subclavian vein and it's either an 8.5 French or 9.5 French catheter,” said Dr. DeCaro. “At the same time you're doing this, send off a blood specimen for type and cross. Get blood ready, because chances are you're going to need it.”

The actions taken to deal with patients' cardiac problems can also require modifications, whether they are actively bleeding or only at risk of it. “We can choose which anticoagulants we use and dose them more intelligently,” said Dr. DeCaro.

“It turns out that excessive dosing of the anticoagulants is a big problem,” he explained. “At very high PTTs [partial thromboplastin times], the bleeding rate increases exponentially, but the benefit doesn't. The benefit is the same whether you have a PTT of 65 or PTT of 120. I like to keep patients in that narrow therapeutic range just around 60 to 70 with heparin.”

Dosing can be particularly tricky with unusually big or small patients, he noted. “It's probably true that when you use the actual body weight, you're probably, in some of these bigger folks, over-anticoagulating. When you use the ideal body weight, you're probably under-anticoagulating them.”

Doses for small, elderly patients in particular should take into account their renal function. “A common error by the housestaff is just dosing based on the creatinine when using eptfibitide. If you are a tiny little frail 80-year-old woman with a creatinine of 1.0, your GFR [glomerular filtration rate] is very likely significantly less than 50 and as a result, your dose should be down-titrated,” said Dr. DeCaro.

As for drug choice, both fondaparinux and bivalirudin appear to have a lower incidence of bleeding, although some physicians have concerns about the effectiveness of the former. “Bivalirudin is a very effective antithrombotic drug with a reduced complication rate. One of the nice things about it is that you don't have to use quite as many agents when you're using it. The bleeding complications can be reduced, at least in the lab,” said Dr. DeCaro.

Whether to send these already bleeding or high-risk patients to the cardiac catheterization lab is another key decision in the treatment process. “Probably the most important thing that you can do is think about the problem: What is the risk-benefit ratio of the contemplated procedure?” said Dr. DeCaro. “It may well be that their particular risk outweighs the overall benefits that can be gleaned from the procedure. You really should second-guess yourself before subjecting those patients to cardiac catheterization.”

This is the point where a decision has to be made about which is the more serious concern: the bleeding or the ACS. “If you think that the cardiac problem is the worst part, we'll take them to the cath lab even if they're bleeding, for example in cardiogenic shock,” said Dr. DeCaro. “I will usually have aspirin given and start them on heparin, once the initial views are taken and it's clear they're going to need a cardiac intervention.”

That's a scary moment, he noted: “It's sphincterizing giving somebody a bolus of heparin who's GI bleeding.” The interventional cardiologist then takes care of the urgent problem—sometimes using a balloon angioplasty to reduce the need for antithrombotics—and gets out.

“Don't monkey around with other lesions, don't try to perfect everything, just open the culprit vessel,” said Dr. DeCaro. Then an interventional radiologist or gastroenterologist comes in to identify, and ideally stop, the bleeding, should it become severe.

Unfortunately, there's little expert guidance about what to do if the situation is reversed, and the GI bleeding is the more serious concern. “At our institution, we've sort of cobbled together our own pattern of dealing with these patients,” Dr. DeCaro said.

They start with a diagnostic cardiac cath, and as long as nothing looks like it can't wait, they bring the GI experts in to deal with the bleeding.

“Then we'll come back at a later time, often a day or two later, and do what we need to do in the coronaries,” Dr. DeCaro said, “once we have a better sense that this patient isn't going to turn into that exsanguinating individual.”